Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 311, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2002, 4:48 PM CDT for Cleburne County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2002, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 20, 2002, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cleburne County, AL
The radar
The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:57 PM CDT | Hail 0.75 | Borden Spgs, AL | Pea to dime size hail was reported in the Borden Springs area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761
WUUS54 KBMX 202148
SVRBHM
ALC029-202215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT TUE AUG 20 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLEBURNE COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 515 PM CDT
* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHWESTERN POLK COUNTY, GEORGIA...MOVING
SOUTHWEST AT 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH
CENTRAL CLEBURNE COUNTY...ROSEWOOD...AND THE TALLADEGA NATIONAL
FOREST.
HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3380 8537 3367 8561 3377 8563 3380 8559
3385 8558 3386 8562 3389 8559 3389 8553
3393 8552 3396 8548 3396 8540What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 20, 2:56 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 256 PM CDT TUE AUG 20 2002 CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY. SPC HAS ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST CENTRAL ALABAMA COUNTIES. THIS WATCH WILL BE IN EFFECT UNTIL 7 PM. DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S. INSTABILITY INDICES ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP WILL RAPIDLY INCREASE IN INTENSITY. HAVE ALREADY ISSUED A COUPLE OF WARNINGS. EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET. UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO FILTER INTO THE AREA. WILL CONTINUE ISOLATED POPS NORTH...WITH SCATTERED WORDING ACROSS CENTRAL AREAS. MOISTURE BEGINS TO RETURN ON THURSDAY WITH WEAK SOUTHERLY FLOW. CONVECTION BECOMES MORE DIURNAL AGAIN ON FRIDAY. MODELS INDICATING SLIGHTLY COLER TEMPERATURES ARRIVE AT THE BEGINNING OF NEXT WEEK. HSV 073/094 073/093 072 2223 BHM 073/094 073/092 074 2323 MGM 073/093 073/092 073 2323 .BHM...NONE. 83
In the hours before
Special weather statement, Aug 20, 12:32 PM CDT, 4 hours 16 minutes before
ALZ001>050-201830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT TUE AUG 20 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS NORTH AND CENTRAL ALABAMA TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE THREAT OF DAMAGING WINDS...LARGE HAIL...AND LOCALIZED HEAVY RAIN. THE STORMS SHOULD SLOWLY DIMINISH DURING THE EVENING HOURS. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH EARLY EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...4 MONTGOMERY...4
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:13 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 32 min |
| Aug 20, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 37 min |
| Aug 20, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 51 min |
| Aug 20, 3:02 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 28 min |
| Aug 20, 3:10 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 35 min |
| Aug 20, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 33 min |
| Aug 20, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 44 min |
| Aug 20, 3:20 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 25 min |
| Aug 20, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 34 min |
| Aug 20, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 27 min |
| Aug 20, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 39 min |
| Aug 20, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 52 min |
| Aug 20, 4:02 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 28 min |
| Aug 20, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 24 min |
| Aug 20, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 51 min |
| Aug 20, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 50 min |
| Aug 20, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Aug 20, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Franklin, Lee | 28 min |
| Aug 20, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 23 min |
| Aug 20, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 49 min |
| Aug 20, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 48 min |
| Aug 20, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 31 min |
| Aug 20, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 36 min |
| Aug 20, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Aug 20, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 14 min |
| Aug 20, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 44 min |
| Aug 20, 5:03 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 42 min |
| Aug 20, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 25 min |
| Aug 20, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 52 min |
| Aug 20, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| Aug 20, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 39 min |
| Aug 20, 5:45 PM CDT | Flash Flood Warning | BMX | Calhoun | 2 hr |
| Aug 20, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 30 min |
| Aug 20, 6:12 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 63 min |
| Aug 20, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 50 min |
| Aug 20, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| Aug 20, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.